Alert archive / Minnesota / Dense Fog Advisories in 2016

Dense Fog Advisory 3, NWS Twin Cities, MN

May 11, 201622 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at May 11, 2016, 10:47 PM CDT for 22 counties in Minnesota; 9 counties in Wisconsin. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 11, 2016, 10:47 PM CDT (03:47 UTC)
Expired
May 12, 2016, 3:34 AM CDT
In force
5 hr
Issued by
NWS Twin Cities, MN
All 31 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 37 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS73 KMPX 120347
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT WED MAY 11 2016

...DENSE FOG TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN
WISCONSIN...

.AREAS OF DENSE FOG HAVE DEVELOPED LATE THIS EVENING ACROSS
EASTERN MINNESOTA. THE DENSE FOG IS EXPECTED TO EXPAND INTO WEST
CENTRAL WISCONSIN TONIGHT. VISIBILITIES OF A QUARTER MILE OR LESS
HAVE BEEN REPORTED TONIGHT AND WILL LIKELY CONTINUE FOR SEVERAL
HOURS. THE FOG SHOULD IMPROVE EARLY IN THE MORNING AND BECOME
LESS DENSE WITH TIME. THE FOG IS AFFECTING MUCH OF EASTERN
MINNESOTA INCLUDING AREAS ALONG I-35 AND ALONG I-94 IN MINNESOTA
AND WISCONSIN.

MNZ049>053-058>063-066>070-075>078-084-085-WIZ014>016-023>028-
121200-
/O.NEW.KMPX.FG.Y.0003.160512T0347Z-160512T1200Z/
STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
NICOLLET-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER...
CAMBRIDGE...CENTER CITY...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...
SHAKOPEE...HASTINGS...ST PETER...LE SUEUR...FARIBAULT...
RED WING...WASECA...OWATONNA...OSCEOLA...RICE LAKE...LADYSMITH...
HUDSON...RIVER FALLS...PRESCOTT...MENOMONIE...DURAND...
CHIPPEWA FALLS...EAU CLAIRE
1047 PM CDT WED MAY 11 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT
THURSDAY. 

* VISIBILITY...LESS THAN A QUARTER MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
2 follow-up statements
578 
WWUS73 KMPX 120623
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 AM CDT THU MAY 12 2016

...DENSE FOG TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN
WISCONSIN...

.AREAS OF DENSE FOG HAVE DEVELOPED LATE THIS EVENING ACROSS
EASTERN MINNESOTA. THE DENSE FOG IS EXPECTED TO EXPAND INTO WEST
CENTRAL WISCONSIN TONIGHT. VISIBILITIES OF A QUARTER MILE OR LESS
HAVE BEEN REPORTED TONIGHT AND WILL LIKELY CONTINUE FOR SEVERAL
HOURS. THE FOG SHOULD IMPROVE EARLY IN THE MORNING AND BECOME
LESS DENSE WITH TIME. THE FOG IS AFFECTING MUCH OF EASTERN
MINNESOTA INCLUDING AREAS ALONG I-35 AND ALONG I-94 IN MINNESOTA
AND WISCONSIN.

MNZ049>051-058-059-066>068-075-120730-
/O.CAN.KMPX.FG.Y.0003.000000T0000Z-160512T1200Z/
STEARNS-BENTON-SHERBURNE-MEEKER-WRIGHT-MCLEOD-SIBLEY-CARVER-
NICOLLET-
INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER...
LITCHFIELD...MONTICELLO...HUTCHINSON...GAYLORD...CHASKA...
ST PETER
123 AM CDT THU MAY 12 2016

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE DENSE FOG ADVISORY. 

A FRONTAL BOUNDARY HAS MOVED THROUGH THE AREA, INCREASING WIND
SPEEDS AND CAUSING THE FOG TO DISSIPATE.

$$

MNZ052-053-060>063-069-070-076>078-084-085-WIZ014>016-023>028-
121200-
/O.CON.KMPX.FG.Y.0003.000000T0000Z-160512T1200Z/
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS...
BLAINE...ST PAUL...STILLWATER...SHAKOPEE...HASTINGS...LE SUEUR...
FARIBAULT...RED WING...WASECA...OWATONNA...OSCEOLA...RICE LAKE...
LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT...MENOMONIE...
DURAND...CHIPPEWA FALLS...EAU CLAIRE
123 AM CDT THU MAY 12 2016

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

* VISIBILITY...LESS THAN A QUARTER MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
924 
WWUS73 KMPX 120834
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 AM CDT THU MAY 12 2016

...DENSE FOG ACROSS THE AREA HAS LIFTED...

.THE DENSE FOG ACROSS THE AREA LATE LAST NIGHT THROUGH EARLY THIS
MORNING HAS LIFTED. SOME FOG STILL REMAINS IN PARTS OF FAR EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN...BUT HAS THINNED OUT AND IS
NO LONGER CAUSING SIGNIFICANT VISIBILITY REDUCTIONS. THIS TREND IS
EXPECTED TO CONTINUE AS WIND SPEEDS GRADUALLY INCREASE.

MNZ052-053-060>063-069-070-076>078-084-085-WIZ014>016-023>028-
120945-
/O.CAN.KMPX.FG.Y.0003.000000T0000Z-160512T1200Z/
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS...
BLAINE...ST PAUL...STILLWATER...SHAKOPEE...HASTINGS...LE SUEUR...
FARIBAULT...RED WING...WASECA...OWATONNA...OSCEOLA...RICE LAKE...
LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT...MENOMONIE...
DURAND...CHIPPEWA FALLS...EAU CLAIRE
334 AM CDT THU MAY 12 2016

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE DENSE FOG ADVISORY. 

THE DENSE FOG ACROSS THE AREA LATE LAST NIGHT THROUGH EARLY THIS
MORNING HAS LIFTED. SOME FOG STILL REMAINS IN PARTS OF FAR EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN...BUT HAS THINNED OUT AND IS
NO LONGER CAUSING SIGNIFICANT VISIBILITY REDUCTIONS. THIS TREND IS
EXPECTED TO CONTINUE AS WIND SPEEDS GRADUALLY INCREASE.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at May 11, 6:00 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 11, 6:00 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
600 PM CDT WED MAY 11 2016

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed May 11 2016

A surface trough continues to move across central and southern
Minnesota this afternoon, just downstream/east of an upper shortwave
currently over the eastern Dakotas.  This is producing a band of
light rain currently stretching from central through southern parts
of the state, with another batch of rain heading northeastward
through SE Minnesota.  As the shortwave moves east into MN, a fairly
vigorous lobe of potential vorticity will move over our area early
this evening.  Resulting strong potential vorticity advection to the
east of this feature will likely provide enough forcing to intensify
the rainfall slightly, especially south and east of the Twin Cities.
Mid-level lapse rates are currently quite low over our area,
generally less than 5 degrees C/km.  However, they should increase
enough ahead of the shortwave this evening to justify the mention of
isolated thunder from the Twin Cities south and east.

The rain will end from west to east across our area tonight, with
dry conditions prevailing through Thursday.  A reinforcing shot of
cool air will move into our area as west-northwesterly flow
increases behind the broad area of low pressure to our east tonight
and Thursday. Lows will be in the 40s tonight, possibly near 50
across west central WI.  Temperatures will rebound to the upper 50s
and lower 60s with WNW winds gusting to 20-25 mph Thursday
afternoon. Slight downsloping off the Buffalo Ridge could cause
slightly warmer conditions across parts of west central and SW
Minnesota, perhaps warming to the mid-upper 60s in these areas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed May 11 2016

The longer term concerns remain the rain threat Friday and
overall frost threat into the weekend.

The determinisitc models have lifted the rain threat farther
north for late Friday night into the day Friday. All are in fair
agreement that the rain chance should develop into west central MN
late Friday night and spread east over at least the southern half
of the cwa Friday. We used the 295k isentropic surface for area of
possible saturation and rain chances. It looks like a fairly quick
shot...and may have a tough time saturating into west central MN
early on. We will maintain the likely pop to the south as this
should occur as the system moves off to the southeast during the
morning. Temperatures should be held down with the amount of
clouds and caa developing behind the system.

Expect clouds to gradually break up to the west Friday night and
this may lead to frost development. The surface ridge remains to
the west and there may be enough wind to prohibit widespread
frost. Temperatures may be cold enough for frost in sheltered
areas so we mentioned some patchy frost mainly over central MN.
If the winds do decrease more...the frost threat will need to be
expanded.

Colder air aloft moves across the region Saturday and Saturday
night. There remains a small chance of light rain/snow shower mix
developing Saturday night over the area as the gfs drags at least
some mid level moisture northwest to southeast. We held onto the
slight chance for now. Cloud cover remains a question and would
most likely be the determining factor for a widespread frost
Sunday morning.

The deterministic models diverge greatly in overall development/handling
of the next west coast trough. The gfs is fastest and most
amplified with the trough and carries the rain through through
wednesday. The ecmwf is slower and colder...at least initially.
This should help hold temperatures below normal through this
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 559 PM CDT Wed May 11 2016

Rain will continue to exit the region this evening, and low clouds
will slowly migrate eastward as well. On Thursday clouds will
redevelop, but bases should be above 3000ft, so kept vfr on Thursday
afternoon.

KMSP
Cigs should stay above 1000ft this evening, and gradually raise
above 1700 ft later tonight as drier air moves across the region.
However, clouds will redevelop thursday afternoon...but stay above
3000ft.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 10-15G20 kts.
SAT...VFR.Isolated SHRA possible late. Wind WNW 10-15 kts.
SUN...VFR. Wind NW 10-15 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.

&&

SHORT TERM...ADL
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, May 11, 2:21 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT WED MAY 11 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
221 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE
INTERSTATE 35 CORRIDOR LATE THIS AFTERNOON AND INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROST IS POSSIBLE ACROSS CENTRAL MINNESOTA SATURDAY MORNING AND
ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Dense Fog Advisories in Minnesota, 2016Dense Fog Advisories in Wisconsin, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.